Electronic Communications in Probability

Growing random 3-connected maps or Comment s'enfuir de l'Hexagone

Louigi Addario-Berry

Full-text: Open access

Abstract

We use a growth procedure for binary trees due to Luczak and Winkler, a bijection between binary trees and irreducible quadrangulations of the hexagon due to Fusy, Poulalhon and Schaeffer, and the classical angular mapping between quadrangulations and maps, to define a growth procedure for maps. The growth procedure is local, in that every map is obtained from its predecessor by an operation that only modifies vertices lying on a common face with some fixed vertex. As n tends to infinity, the probability that the n'th map in the sequence is 3-connected tends to 2^8/3^6. The sequence of maps has an almost sure limit G, and we show that G is the distributional local limit of large, uniformly random 3-connected graphs.

Article information

Source
Electron. Commun. Probab., Volume 19 (2014), paper no. 54, 12 pp.

Dates
Accepted: 12 August 2014
First available in Project Euclid: 7 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1465316756

Digital Object Identifier
doi:10.1214/ECP.v19-3314

Mathematical Reviews number (MathSciNet)
MR3254733

Zentralblatt MATH identifier
1300.60021

Subjects
Primary: 60C05: Combinatorial probability
Secondary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 05C10: Planar graphs; geometric and topological aspects of graph theory [See also 57M15, 57M25]

Keywords
Random maps random trees random planar graphs growth procedures

Rights
This work is licensed under a Creative Commons Attribution 3.0 License.

Citation

Addario-Berry, Louigi. Growing random 3-connected maps or Comment s'enfuir de l'Hexagone. Electron. Commun. Probab. 19 (2014), paper no. 54, 12 pp. doi:10.1214/ECP.v19-3314. https://projecteuclid.org/euclid.ecp/1465316756


Export citation

References

  • Louigi Addario-Berry and Nicholas Leavitt. Random infinite squarings of rectangles. arXiv:1405.2870 [math.PR], 2014.
  • Aldous, David; Steele, J. Michael. The objective method: probabilistic combinatorial optimization and local weak convergence. Probability on discrete structures, 1–72, Encyclopaedia Math. Sci., 110, Springer, Berlin, 2004. http://www.stat.berkeley.edu/~aldous/Papers/me101.pdf
  • Angel, Omer; Schramm, Oded. Uniform infinite planar triangulations. Comm. Math. Phys. 241 (2003), no. 2-3, 191–213. http://dx.doi.org/10.1007/978-1-4419-9675-6_16
  • Bender, Edward A.; Canfield, E. Rodney. Face sizes of $3$-polytopes. J. Combin. Theory Ser. B 46 (1989), no. 1, 58–65. http://dx.doi.org/10.1016/0095-8956(89)90007-5
  • Benjamini, Itai; Schramm, Oded. Recurrence of distributional limits of finite planar graphs. Electron. J. Probab. 6 (2001), no. 23, 13 pp. (electronic). http://arxiv.org/abs/math/0011019
  • Bettinelli, Jérémie. Increasing forests and quadrangulations via a bijective approach. J. Combin. Theory Ser. A 122 (2014), 107–125. http://arxiv.org/abs/1203.2365
  • Brooks, R. L.; Smith, C. A. B.; Stone, A. H.; Tutte, W. T. The dissection of rectangles into squares. Duke Math. J. 7, (1940). 312–340.
  • Chassaing, Philippe; Durhuus, Bergfinnur. Local limit of labeled trees and expected volume growth in a random quadrangulation. Ann. Probab. 34 (2006), no. 3, 879–917. http://dx.doi.org/10.1214/009117905000000774
  • Evans, Steven N.; Grübel, Rudolf; Wakolbinger, Anton. Trickle-down processes and their boundaries. Electron. J. Probab. 17 (2012), no. 1, 58 pp. http://arxiv.org/abs/1010.0453
  • Fusy, Éric; Schaeffer, Gilles; Poulalhon, Dominique. Dissections, orientations, and trees with applications to optimal mesh encoding and random sampling. ACM Trans. Algorithms 4 (2008), no. 2, Art. 19, 48 pp. http://arxiv.org/abs/0810.2608
  • Gurel-Gurevich, Ori; Nachmias, Asaf. Recurrence of planar graph limits. Ann. of Math. (2) 177 (2013), no. 2, 761–781. http://arxiv.org/abs/1206.0707
  • Lando, Sergei K.; Zvonkin, Alexander K. Graphs on surfaces and their applications. With an appendix by Don B. Zagier. Encyclopaedia of Mathematical Sciences, 141. Low-Dimensional Topology, II. Springer-Verlag, Berlin, 2004. xvi+455 pp. ISBN: 3-540-00203-0
  • Le Gall, Jean-François; Miermont, Grégory. Scaling limits of random trees and planar maps. Probability and statistical physics in two and more dimensions, 155–211, Clay Math. Proc., 15, Amer. Math. Soc., Providence, RI, 2012. http://www.math.u-psud.fr/~jflegall/Cours-Buziosf.pdf
  • Luczak, Malwina; Winkler, Peter. Building uniformly random subtrees. Random Structures Algorithms 24 (2004), no. 4, 420–443. http://www.math.dartmouth.edu/~pw/papers/birds.ps
  • Marckert, Jean-François. The rotation correspondence is asymptotically a dilatation. Random Structures Algorithms 24 (2004), no. 2, 118–132. http://www.labri.fr/perso/marckert/propre.pdf
  • Mullin, R. C.; Schellenberg, P. J. The enumeration of $c$-nets via quadrangulations. J. Combinatorial Theory 4 1968 259–276. http://www.sciencedirect.com/science/article/pii/S0021980068800079#